Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 215, NWS Springfield, MO

July 15, 2015Douglas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 15, 2015, 2:56 PM CDT for Douglas County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2015, 2:56 PM CDT (19:56 UTC)
Expired
Jul 15, 2015, 3:51 PM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Douglas County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3572 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:50 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 15, 2:50 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT Wed Jul 15 2015

.SHORT TERM...(This Evening through Sunday)
Issued at 249 PM CDT WED JUL 15 2015

Compact area of severe convection continues to drop southeast across
the CWA this afternoon.  Quasi-supercellular characteristics have
been observed, given marginal shear but very impressive CAPE, with
ML values on the order of 4000+ J/KG.  Theta-e differentials of
30-40K have resulted in efficient wind production as cores collapse.

This cell/cluster, along with additional convection developing south
of I-44, will continue to affect the central and southern portions of the
CWA through the remainder of the afternoon and early evening hours.
Loss of sunshine this evening, along with weak height rises aloft,
should spell the end of convection.  Another warm and very humid
night is expected, with lows in the mid to upper 70s.

The southern CONUS ridge will begin to reestablish itself over the
area tomorrow, with the track of weak northern stream shortwaves
moving a little further north of the area.  This should result in a
couple of very warm and dry days for the region, with highs in the
low to mid 90s each day through Sunday, along with little to no
chance for precipitation.  Dewpoints may start to come down just a
few degrees this weekend as mid level moisture decreases a bit, but
overall conditions will remain quite humid.  Right now, it doesn't
appear that widespread 105+ heat indices are in store for the
region, but several days of 100+ seem likely for much of the area.
Heat Advisory criteria does include 3 or more days of 100-104 degree
heat indices, so by Friday, another Advisory may be needed for the
area.

.LONG TERM...(Sunday Night through Wednesday)
Issued at 249 PM CDT WED JUL 15 2015

By Sunday night, a stronger shortwave moving across the Dakotas
into the Great Lakes will attempt to knock the upper ridge back a
bit, and perhaps allow a frontal boundary to move into, if not
through, a portion of the CWA.  This should be our next organized
chance for rain.

The presence of the front and associated precipitation and cloud
cover looks to result in somewhat cooler temperatures during the
early part of next workweek, with readings topping out in the upper
80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1216 PM CDT WED JUL 15 2015

No major aviation concerns expected for the next 24 hours, as most
of the convection is expected to remain east of the terminals. A
brief wind shift is possible this afternoon at SGF and JLN as an
outflow boundary moves through; right now, potential for that
boundary setting off a few thunderstorms is low, and while not
zero, is too low for TAF inclusion at this time. Otherwise, winds
will become southwesterly on Thursday, with some gusts expected
from mid morning onward.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Boxell
Hazardous weather outlook, Jul 15, 11:59 AM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1159 AM CDT WED JUL 15 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1159 AM CDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED TO LOCALLY SIGNIFICANT EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
  OUTLOOK AREA THIS AFTERNOON AND EVENING...GENERALLY TO THE EAST
  OF HIGHWAY 13. A FEW WIND GUSTS BETWEEN 50 AND 60 MPH...ALONG
  WITH HAIL TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THE
  STRONGEST STORMS.

  AFTERNOON HEAT INDEX VALUES WILL CLIMB TO BETWEEN 100 AND 105
  DEGREES TODAY ACROSS FAR SOUTHWESTERN MISSOURI AND SOUTHEASTERN
  KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A FEW STORMS MAY IMPACT PORTIONS OF CENTRAL MISSOURI THURSDAY
  AND THURSDAY NIGHT. A BETTER CHANCE OF STORMS WILL DEVELOP NEXT
  MONDAY.

  AFTERNOON HEAT INDEX VALUES WILL CLIMB INTO THE UPPER 90S TO
  AROUND 103 ON DAILY BASIS

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Jul 15, 2:01 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     BOLIVAR                 37.61N 93.41W
07/15/2015                   POLK               MO   BROADCAST MEDIA

            6-8 INCH DIAMETER TREE LIMB DOWN IN BOLIVAR. PICTURE
            PASSED ON VIA FACEBOOK.

&&

BOXELL
Local storm report, Jul 15, 2:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     PLEASANT HOPE           37.46N 93.27W
07/15/2015  M60.00 MPH       POLK               MO   EMERGENCY MNGR

            REPORT OF WINDS UP TO 60 MPH NEAR THE CITY OF PLEASANT
            HOPE.

0220 PM     HAIL             PLEASANT HOPE           37.46N 93.27W
07/15/2015  E1.00 INCH       POLK               MO   EMERGENCY MNGR

            REPORT OF QUARTER SIZE HAIL NEAR THE CITY OF PLEASANT
            HOPE.

&&

AFOSCATO
Local storm report, Jul 15, 2:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     FAIR GROVE              37.38N 93.15W
07/15/2015                   GREENE             MO   EMERGENCY MNGR

            REPORT OF A TREE DOWN APPROXIMATELY 10 INCHES IN DIAMETER
            NEAR MAIN AND MAPLE IN THE CITY OF FAIR GROVE.

&&

AFOSCATO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:35 PM CDTSevere Thunderstorm WarningSGFHickory, Polk25 min
Jul 15, 1:02 PM CDTSevere Thunderstorm WarningSGFPolk43 min
Jul 15, 1:33 PM CDTSevere Thunderstorm WarningSGFPolk42 min
Jul 15, 2:10 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk65 min
Jul 15, 3:01 PM CDTSevere Thunderstorm WarningSGFWebster56 min
Jul 15, 3:03 PM CDTSpecial Weather StatementSGFTaney27 min
Jul 15, 5:41 PM CDTSpecial Weather StatementSGFSt. Clair19 min
Jul 15, 5:58 PM CDTSpecial Weather StatementSGFSt. Clair32 min
Jul 15, 6:02 PM CDTSevere Thunderstorm WarningSGFBenton, St. Clair43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.